Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 88, NWS La Crosse, WI

July 17, 2007Clayton County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 17, 2007, 2:00 PM CDT for Clayton County, Iowa. It was in force for 22 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2007, 2:00 PM CDT (19:00 UTC)
Expired
Jul 17, 2007, 2:22 PM CDT
In force
22 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Clayton County, IA

The radar

The La Crosse radar (KARX), 126 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 2:00 PM CDTHAIL 0.884 Sw Osterdock, IANICKEL SIZE HAIL
Jul 17, 2:13 PM CDTHAIL 0.755 Sw Millville, IAREPORTED ALONG LUMBER ROAD NEAR COUNTY LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.0 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2007-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2007-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
189 J/kg
Mixed-layer CIN
-314 J/kg
Mixed-layer LCL
1155 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 171900
SVRARX
IAC043-171930-
/O.NEW.KARX.SV.W.0088.070717T1900Z-070717T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
200 PM CDT TUE JUL 17 2007

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CLAYTON COUNTY IN NORTHEAST IOWA...

* UNTIL 230 PM CDT

* AT 156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
  STORM WAS LOCATED NEAR FAIRVIEW...OR ABOUT 9 MILES SOUTHWEST OF
  GUTTENBERG...AND MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  UPDEGRAFF AND FAIRVIEW AROUND 200 PM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

LAT...LON 4265 9132 4267 9132 4267 9131 4277 9116
      4277 9115 4265 9099

$$

NWS LA CROSSE
3 follow-up statements
000 
WWUS53 KARX 171909
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
207 PM CDT TUE JUL 17 2007

IAC043-171930-
/O.CON.KARX.SV.W.0088.000000T0000Z-070717T1930Z/
CLAYTON IA-
207 PM CDT TUE JUL 17 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR SOUTHEASTERN CLAYTON COUNTY...

AT 205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR FAIRVIEW...OR 9 MILES SOUTH OF 
GUTTENBERG...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EXTREME SOUTHEASTERN CLAYTON COUNTY AT 220 PM

THIS IS SOUTHEAST OF COUNTY X47 AND RIGHT NEAR THE CLAYTON... 
DELAWARE...AND DUBUQUE COUNTY LINE INTERSECTION. TO CALL YOUR SEVERE 
WEATHER REPORT DIRECTLY INTO THE NATIONAL WEATHER SERVICE DIAL 6 0 8 
7 8 4 7 2 1 4.

LAT...LON 4265 9132 4267 9132 4267 9131 4277 9116
      4277 9115 4265 9099

$$

BAUMGARDT
000 
WWUS53 KARX 171917
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
215 PM CDT TUE JUL 17 2007

IAC043-171930-
/O.CON.KARX.SV.W.0088.000000T0000Z-070717T1930Z/
CLAYTON IA-
215 PM CDT TUE JUL 17 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR SOUTHEASTERN CLAYTON COUNTY...

AT 200 PM...NICKEL SIZED HAIL WAS REPORTED 4 MILES SOUTHWEST OF 
OSTERDOCK.

AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR MILLVILLE...OR 9 MILES SOUTH OF
GUTTENBERG...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EXTREME SOUTHEASTERN CLAYTON COUNTY AT 230 PM

TO CALL YOUR SEVERE WEATHER REPORT DIRECTLY INTO THE NATIONAL WEATHER
SERVICE DIAL 6 0 8 7 8 4 7 2 1 4.

LAT...LON 4265 9132 4267 9132 4267 9131 4277 9116
      4277 9115 4265 9099 4265 9116

$$

BAUMGARDT
000 
WWUS53 KARX 171922
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
220 PM CDT TUE JUL 17 2007

IAC043-171930-
/O.CAN.KARX.SV.W.0088.000000T0000Z-070717T1930Z/
CLAYTON IA-
222 PM CDT TUE JUL 17 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLAYTON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THIS WARNING HAS MOVED OUT OF THE WARNED 
AREA AND INTO DUBUQUE COUNTY.

AT 218 PM...THE PUBLIC REPORTED DIME SIZED HAIL 5 MILES SOUTHWEST OF 
OF MILLVILLE. 

STRONG STORMS ARE STILL POSSIBLE THIS AFTERNOON AND HEAVY RAINFALL. 
THEREFORE...PERSONS ARE URGED TO STAY TUNED TO YOUR FAVORITE MEDIA 
SOURCE FOR THE LATEST WEATHER INFORMATION.

LAT...LON 4265 9132 4267 9132 4267 9131 4277 9116
      4277 9115 4265 9099 4265 9116

$$

BAUMGARDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:00 PM CDT, 0 minutes earlier.

Area forecast discussion, Jul 17, 2:00 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
200 PM CDT TUE JUL 17 2007

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT

BULK OF WEATHER CONCERNS ARE IN FIRST FEW DAYS WITH SURFACE
BOUNDARIES NEARLY STATIONARY AIDING DEVELOPMENT OF MESOSCALE
CONVECTIVE SYSTEMS AS QUICK AS ATMOSPHERE CAN RECOVER. TRYING TO
DETERMINE INITIATION AREA AND EXACT ORIENTATION FOR EACH ROUND OF
SEVERE WEATHER AND HEAVY RAIN IS PROVING TO BE A CHALLENGE BUT IS
CERTAINLY MAIN FOCUS FOR THIS FORECAST.

NOT MUCH CHANGE IN OVERALL PATTERN FROM LAST FEW DAYS. UPPER RIDGE
AXIS REMAINS CENTERED OVER ROCKIES WITH WEAK SHORT WAVE TROUGHS
PASSING THROUGH AREA IN NORTHWEST FLOW ALOFT. THINGS ARE A BIT MORE
MESSY AT THE SURFACE AS YOU WOULD EXPECT WITH SEVERAL BOUNDARIES
AROUND. DISTINCT WARM FRONT FEATURE IS OVER CENTRAL IOWA AS OF 18Z
BUT APPEARS TO BE WASHING OUT AS WINDS GRADUALLY VEER AHEAD OF IT.
MORE DISTINCT WEST-EAST BOUNDARY STRETCHES ALONG MINNESOTA-IOWA
BORDER WITH OTHER WEAKER FEATURES...LIKELY OLDER AND DISSIPATING
OUTFLOWS AROUND THE FORECAST AREA. CONVECTION HAS BEEN GOING NEARLY
ALL DAY ACROSS PARTS OF NORTHEAST IOWA IN WARM AIR ADVECTION ZONE
WITH ACCAS OR BUILDING CUMULUS STRETCHING BACK INTO SOUTHWEST
MINNESOTA. STRATUS FIELD HAS ALSO KEPT TEMPERATURES AND ASSOCIATED
CAPE VALUES DOWN EAST OF MISSISSIPPI RIVER...EXCEPT SOME STORM
DEVELOPMENT NORTHEAST OF THAT WHERE BETTER HEATING IS IN PLACE.

ON THE OTHER HAND...MIXED LAYER CAPE VALUES HAVE BEEN CLIMBING AGAIN
OVER SOUTHERN MINNESOTA AND MUCH OF CENTRAL IOWA. LIKE YESTERDAY
BEST STORM INITIATION AREA APPEARS IT WILL BE ALONG THIS AXIS FROM
SOUTHWEST MINNESOTA ACROSS NORTHEAST IOWA INTO NORTHERN ILLINOIS.
DEEP LAYER SHEAR REMAINS ADEQUATE FOR SUPERCELLS...IN THE 40 TO 50
KNOT RANGE...SO LARGE HAIL PRODUCING STORMS AND EVENTUAL LINEAR
SYSTEMS OR BOWS SEEM LIKELY AGAIN. LARGER SCALE FORCING IS A BIT
WEAKER THIS AFTERNOON COMPARED TO YESTERDAY SO IT MAY TAKE A LITTLE
LONGER FOR STORMS TO REACH SEVERE LIMITS. WILL LIKELY SEE A ROUND OF
STORMS LATE THIS AFTERNOON INTO THE EVENING...AND THEN POSSIBILITY
OF REDEVELOPMENT WELL WEST LATER TONIGHT AS MOSITURE TRANSPORT
SHIFTS THAT WAY.

ASSESSMENT FOR CLASSIC FLASH FLOOD SCENARIO LEADS TO SOMEWHAT
MARGINAL CONFIDENCE IN ANY WARNINGS OVERNIGHT. MOISTURE TRANSPORT
SIGNAL IS NOT IMPRESSIVE THIS EVENING AND THEN GROWS WELL WEST OF
FORECAST AREA AS NOTED EARLIER. PROBLEM IS MUCH OF NORTHEAST IOWA
RECEIVED HEALTHY RAINFALL LAST 24 HOURS AND WITH DISTINCT
POSSIBILITY OF MORE STORMS IN THOSE SAME AREAS TONIGHT...FEEL A
WATCH IS GOOD IDEA THROUGH TOMORROW MORNING WHEN THINGS CAN BE
REASSESSED FOR LATER PROBLEMS.

ANOTHER FAVORABLE SETUP EXISTS FOR WEDNESDAY AND WEDNESDAY NIGHT
WITH SIMILAR SETUP. ALL WILL DEPEND ON WHERE BOUNDARIES END UP FROM
TONIGHT BUT APPEARS WEST-EAST BOUNDARY WILL BECOME MORE DOMINANT AND
GRADUALLY SHIFT SEVERE WEATHER AND RAINFALL THREAT SOUTH IN TIME.
HIGH PRESSURE WILL BUILD INTO NORTHERN PLAINS AND WILL PUSH BOUNDARY
SOUTH OF FORECAST AREA EARLY THURSDAY TAKING RAIN THREAT WITH IT.
HAVE CONTINUED TO SCALE BACK ON RAIN THREAT THURSDAY MORNING...
WITH DRY FORECAST AFTER THAT.

.LONG TERM...SATURDAY THROUGH TUESDAY

PERIOD LIKELY DOMINATED BY LARGE UPPER RIDGE BUILDING EAST AND QUIET
WEATHER. INTERESTING THAT OVERNIGHT RUNS BY THE ECMWF...DGEX...AND
NOW 12Z GFS HINTING OF ENERGY DROPPING OUT OF EASTERN TROUGH AND
ACTUALLY RETROGRADING BACK TOWARDS THE SOUTHERN GREAT LAKES WHICH
COULD ACTUALLY BRING A RAIN THREAT INTO DAYS 6 AND 7 TIME FRAME. FOR
NOW PREFER EARLIER SOLUTION OF KEEPING RIDGE IN PLACE WITH NIL
WEATHER AND TEMPERATURES GRADUALLY CLIMBING BUT WILL HAVE TO WATCH
THIS TREND FOR EARLY NEXT WEEK.

&&

.AVIATION...

THE MVFR CEILINGS ACROSS WESTERN WISCONSIN ARE SLOWLY RISING THIS
AFTERNOON...AND THIS TREND IS EXPECTED TO CONTINUE THROUGH LATE THIS
AFTERNOON AND EVENING. IN ADDITION...THIS DECK WILL BECOME MORE
SCATTERED AS THE HIGH SUN ANGLE DISSIPATES THE INVERSION THAT IS
TRAPPING THE LOW LEVEL MOISTURE.

LIKE MONDAY AFTERNOON...SEVERAL ROUNDS OF MODERATE TO SEVERE
CONVECTION IS EXPECTED TO DEVELOP ALONG A QUASI-STATIONARY BOUNDARY
FROM JUST NORTH OF AUSTIN MINNESOTA /KAUM/ TO MINERAL POINT
WISCONSIN /KMRJ/ THIS AFTERNOON AND CONTINUE INTO TONIGHT.
ADDITIONAL CONVECTION MAY FIRE NORTH OF THIS FRONT ACROSS WESTERN
WISCONSIN TONIGHT AS THE LOW LEVEL JET BRINGS MOIST AND VERY
UNSTABLE AIR INTO THE REGION.

THE MODELS CONTINUE TO SHOW THAT MVFR CEILINGS MAY REDEVELOP ACROSS
WESTERN WISCONSIN AFTER 11Z ON WEDNESDAY MORNING. THERE IS STILL A
QUITE A BIT OF UNCERTAINTY WHETHER THIS WILL OCCUR OR NOT.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
     MORNING FOR MNZ094.
IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
     MORNING FOR IAZ008>010-018-019-029-030.
&&

SHORT/LONG TERM....SHEA
AVIATION...........BOYNE
Hazardous weather outlook, Jul 17, 12:12 PM CDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1212 PM CDT TUE JUL 17 2007

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-181100-
ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-
FLOYD-GRANT-HOUSTON-HOWARD-LA CROSSE-MITCHELL-MOWER-OLMSTED-RICHLAND-
TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA-
1212 PM CDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHWEST WISCONSIN...
NORTHEAST IOWA...AND SOUTHEAST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A NEARLY STATIONARY FRONT...EXTENDING ACROSS SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST WISCONSIN...WILL BE FOCUS FOR SEVERAL
ROUNDS OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THE WINDS ALOFT
ARE VERY FAVORABLE FOR SOME OF THESE THUNDERSTORMS TO BECOME SEVERE.
THE MAIN SEVERE WEATHER THREATS LOOK TO BE LARGE HAIL AND DAMAGING
WINDS. HOWEVER A FEW ISOLATED TORNADOES WILL BE POSSIBLE WHERE THE
STORMS CAN INTERACT WITH RESIDUAL BOUNDARIES. AT THIS TIME...THE BEST
CHANCE OF SEVERE WEATHER LOOKS TO BE SOUTHEAST OF A DODGE CENTER
MINNESOTA TO VIROQUA WISCONSIN LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG TO SEVERE STORMS ARE POSSIBLE AGAIN ON WEDNESDAY AS THE
FRONTAL BOUNDARY REMAINS NEAR THE AREA. DUE TO THE UNCERTAINLY OF THE
FRONTAL POSITION...IT IS DIFFICULT TO DETERMINE THE EXTENT AND
EXACT LOCATION OF THE GREATEST THREAT FOR SEVERE WEATHER. AS A
RESULT...WE URGE SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS TO
MONITOR WEATHER CONDITIONS A BIT CLOSER...AT LEAST THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

WIZ017-029-034-042>044-181100-
ADAMS-CLARK-JACKSON-JUNEAU-MONROE-TAYLOR-
1212 PM CDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND NORTH
CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
AT THIS TIME...IT APPEARS THAT THESE THUNDERSTORMS WILL NOT BECOME
SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG TO SEVERE STORMS ARE POSSIBLE AGAIN ON WEDNESDAY AS THE
FRONTAL BOUNDARY REMAINS NEAR THE AREA. DUE TO THE UNCERTAINTY OF THE
FRONTAL POSITION IT IS DIFFICULT TO DETERMINE THE EXTENT AND
EXACT LOCATION OF THE GREATEST THREAT FOR SEVERE WEATHER. AS A
RESULT...WE URGE SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS TO
MONITOR WEATHER CONDITIONS A BIT CLOSER...AT LEAST THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BOYNE

In the hours before

Local storm report, Jul 17, 10:00 AM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1000 AM CDT TUE JUL 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 AM     TSTM WND DMG     OELWEIN                 42.68N 91.91W
07/17/2007                   FAYETTE            IA   EMERGENCY MNGR

            SIGNIFICANT DAMAGE TO AREA CROPS AND TREES IN TOWN. MANY
            TREES SNAPPED OFF AND DAMAGE TO HOMES AND BUILDINGS IN
            TOWN. REPORTS FROM NWS COOPERATIVE OBSERVERS...EMERGENCY
            MANAGEMENT...LAW ENFORCEMENT...FIRE DEPARTMENT AND
            OTHERS.

&&

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:04 PM CDTSevere Thunderstorm WarningARXHoward26 min
Jul 16, 7:35 PM CDTSevere Thunderstorm WarningARXChickasaw, Howard, Winneshiek25 min
Jul 16, 7:48 PM CDTTornado WarningARXChickasaw17 min
Jul 16, 8:00 PM CDTSevere Thunderstorm WarningARXWinneshiek11 min
Jul 16, 8:44 PM CDTSevere Thunderstorm WarningARXFayette29 min
Jul 17, 2:41 PM CDTFlash Flood WatchARXAllamakee, Chickasaw, Clayton, Fayette, Floyd, Howard and 2 more32 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.